Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Omaha, NE

May 1, 2018Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 1, 2018, 7:45 PM CDT for Cedar County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 7:45 PM CDT (00:45 UTC)
Expired
May 1, 2018, 8:07 PM CDT
In force
22 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:41 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 1, 6:41 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
641 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue May 1 2018

Convection across the area at the start of the period is expected
to extend through at least 03Z before diminishing. Variable
conditions are likely during this time before MVFR cigs become
prevalent thereafter. Additional periods of showers and
thunderstorms are possible after 06Z as the frontal boundary
remains across the area with MVFR to IFR cigs and vsby.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Fobert
Hazardous weather outlook, May 1, 3:28 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

In the hours before

Local storm report, May 1, 7:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             3 NW NORTH BEND         41.50N 96.82W
05/01/2018  E1.00 INCH       DODGE              NE   PUBLIC

&&
Local storm report, May 1, 7:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
714 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 W DILLER              40.11N 96.96W
05/01/2018  M0.75 INCH       JEFFERSON          NE   PUBLIC

&&
Special weather statement, May 1, 7:14 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT TUE MAY 1 2018

IAZ055-056-069-079-020100-
Pottawattamie IA-Mills IA-Shelby IA-Harrison IA-
714 PM CDT TUE MAY 1 2018

...Significant Weather Advisory for NORTHERN MILLS...POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 800 PM
CDT...

At 713 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over parts of Pottwattamie county from near Treynor to
west of Oakland, or about 20 miles east of Omaha, moving northeast
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. The storm could also produce rainfall rates of 1 to 2
inches per hour.

Locations impacted include...
Oakland, Avoca, Treynor, Underwood, Carson, Walnut, Shelby, Minden,
Macedonia, Neola, Hancock, McClelland, Old Town Park, Farm Creek
Public Wildlife Area, Botna Bend Park and Arrowhead Park.

This includes the following highways...
 Highway 59 in Iowa between mile markers 44 and 66.
 Interstate 80 in Iowa between mile markers 14 and 23, and between
mile markers 31 and 48.

A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.

LAT...LON 4113 9563 4137 9578 4151 9551 4150 9516
      4122 9516
TIME...MOT...LOC 0013Z 236DEG 28KT 4125 9562

MILLER
Local storm report, May 1, 7:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
728 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          2 ENE ODELL             40.07N 96.77W
05/01/2018                   GAGE               NE   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED DOWN THEN LIFTED.

&&
Special weather statement, May 1, 7:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
735 PM CDT TUE MAY 1 2018

NEZ011-012-017-018-020115-
Cedar NE-Pierce NE-Knox NE-Wayne NE-
735 PM CDT TUE MAY 1 2018

...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHEASTERN
PIERCE...EAST CENTRAL KNOX AND CEDAR COUNTIES UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Wausa, or 23 miles south of Lewis And Clark State
Recreation Area, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartington, Randolph, Wausa, Coleridge, Wynot, Laurel, Crofton,
Pleasant Valley, Fordyce, Belden, St. Helena, Magnet, Obert, Brooky
Bottom, Camp Assurance and St. Helena Boat Dock.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 182 and 209.
 Highway 20 in Nebraska between mile markers 377 and 398.

LAT...LON 4285 9722 4281 9721 4280 9716 4277 9711
      4277 9705 4276 9702 4268 9701 4235 9702
      4234 9735 4251 9760 4279 9746 4286 9732
TIME...MOT...LOC 0034Z 207DEG 34KT 4253 9746

MILLER
Local storm report, May 1, 7:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
738 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 W WYMORE              40.13N 96.71W
05/01/2018  M2.50 INCH       GAGE               NE   EMERGENCY MNGR

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:06 PM CDTSpecial Weather StatementOAXSarpy24 min
May 1, 7:22 PM CDTTornado WarningOAXGage23 min
May 1, 7:31 PM CDTAreal Flood AdvisoryOAXDodge, Saunders3 hr
May 1, 7:35 PM CDTSpecial Weather StatementOAXCedar40 min
May 1, 7:42 PM CDTTornado WarningOAXGage, Pawnee33 min
May 1, 7:58 PM CDTSpecial Weather StatementOAXWayne17 min
May 1, 8:04 PM CDTTornado WarningOAXPawnee15 min
May 1, 8:49 PM CDTSpecial Weather StatementOAXNemaha, Richardson26 min
May 1, 11:52 PM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson38 min
May 2, 11:17 AM CDTSpecial Weather StatementOAXPlatte43 min
May 2, 11:35 AM CDTSevere Thunderstorm WarningOAXColfax, Platte40 min
May 2, 12:17 PM CDTSpecial Weather StatementOAXCuming43 min
May 2, 6:11 PM CDTSevere Thunderstorm WarningOAXGage, Nemaha, Pawnee, Richardson34 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningOAXRichardson36 min
May 2, 6:45 PM CDTTornado WarningOAXRichardson30 min
May 1, 7:00 PM CDTSpecial Weather StatementOAXShelby60 min
May 1, 7:14 PM CDTSpecial Weather StatementOAXPottawattamie46 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningOAXPage35 min
May 2, 5:44 PM CDTSevere Thunderstorm WarningOAXPage16 min
May 2, 5:58 PM CDTSevere Thunderstorm WarningOAXPage17 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.